Funnel Cloud, Polk
- When
- July 14, 3:05 PM EST
- Where
- Polk County, 5 mi N of Benton
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 35.120, -84.523 (the zone’s center; the record gives no point)
Three funnel clouds formed five miles north of Benton and moved southeast into the National Forest.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MRX wrote it up.
Three funnel clouds formed five miles north of Benton and moved southeast into the National Forest.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before the first event at Jul 14, 1:52 PM EST, 1 hour 13 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MORRISTOWN TN 252 PM EDT WED JUL 14 2004 .SHORT TERM...(TONIGHT THROUGH THURSDAY)...WHAT A BUSY DAY THIS HAS BEEN. AROUND 230 PM EDT...SEVERE THUNDERSTORM WATCH ISSUED FOR OUR SW COUNTIES AND WILL RUN THROUGH 8PM. THIS CHANGES THE CURRENT FORECAST DRAMATICALLY. PREVIOUS THOUGHT WAS THAT WE WOULD BE MAINLY CONVECTION FREE BUT AS THE ATMOSPHERE HAS DESTABILIZED THIS AFTERNOON...HAVE SEEN CONVECTION RAPIDLY DEVELOP IN THE VERY MOIST AIRMASS LOCATED OVER SOUTHERN TN. DEWPOINTS AT CHATTANOOGA ARE ALREADY IN THE LOW 70S AND WARMER STILL BACK TO THE SOUTH. LIFTED INDICIES FROM THE MSAS SHOW A SEVERELY UNSTABLE AIRMASS WITH VALUES IN THE -8 TO -10 RANGE. WITH SOME MIDLEVEL DRYING TAKING PLACE THROUGHOUT THE DAY...WILL LIKELY SEE THE MAIN THREAT FROM THESE +TSRA TO BE STRONG DAMAGING WINDS. COULD SEE SOME HAIL AS WELL WITH ALREADY ONE REPORT COMING FROM MIDDLE TENNESEE OF QUARTER SIZE HAIL. FOR TOMORROW...THE FRONT WILL PASS THROUGH THE AREA AND WILL DRY US OUT SIGNIFICANTLY. AS SUCH...HAVE NOT INCLUDED ANY POPS AS THE AIRMASS IS VERY DRY ABOVE H7. FOR TEMPS...HAVE GONE A LITTLE COOLER TONIGHT UP NORTH THAN LAST NIGHT AS WILL SEE MORE CLEARING. HOWEVER...TO THE SOUTH HAVE FOLLOWED PERSISTENCE AS MORE CLOUD COVER AND TSRA ACTIVITY WILL KEEP MOISTURE LEVELS HIGH AND TEMPERATURE VALUES ACCORDINGLY ELEVATED. WITH NO MOS TO GO OFF TODAY...AS SAID...PERSISTENCE USED FOR THE SOUTH AND EXPERIENCE USED ELSEWHERE WITH THIS ATYPICAL SUMMERTIME FROPA. .LONG TERM...SFC DP BOUNDARY WILL LAY ACROSS S PART OF CWA THROUGH SAT BUT BETTER FOCUSING MECHANISM FOR CONVECTION WILL BE WELL S OF E TN. PWS DROP TO NEAR NORMAL OR BELOW NORMAL NE AREAS. NW FLOW PERSISTS ALOFT UNTIL UPR LOW DROPS DOWN FM OH RVR VLY AND FLOW ALOFT BECOMES SWRLY BY MON. UPR LOW AXIS SITS OVR AREA TUE AND WED SO CLD CVR AND POPS MAY BE UNDERDONE IN CURRENT PACKAGE ESPECIALLY FOR NE AREAS. && .PRELIMINARY POINT TEMPS/POPS... CHATTANOOGA AIRPORT, TN 69 89 65 88 / 30 10 10 10 KNOXVILLE MCGHEE TYSON AIRPORT, TN 66 86 64 85 / 20 10 10 10 OAK RIDGE, TN 66 85 63 86 / 20 10 10 10 TRI CITIES AIRPORT, TN 61 81 58 83 / 10 10 10 10 && .MRX WATCHES/WARNINGS/ADVISORIES... WWA INFORMATION... TN...SEVERE THUNDERSTORM WATCH 632 IN EFFECT UNTIL 8PM EDT FOR SOUTHEAST TN. NC...NONE. VA...NONE. && HW/KG/SON
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MORRISTOWN TN 530 AM EDT WED JUL 14 2004 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-005- 006-008-151000- ANDERSON-BLEDSOE-BLOUNT SMOKY MTN-BRADLEY-CAMPBELL-CHEROKEE- CLAIBORNE-CLAY-COCKE SMOKY MTN-EAST POLK-GRAINGER-HAMBLEN-HAMILTON- HANCOCK-HAWKINS-JEFFERSON-JOHNSON-KNOX-LEE-LOUDON-MARION-MCMINN- MEIGS-MORGAN-NORTH SEVIER-NORTHWEST CARTER-NORTHWEST COCKE- NORTHWEST GREENE-NORTHWEST MONROE-NW BLOUNT-RHEA-ROANE-RUSSELL- SCOTT TN-SCOTT VA-SEQUATCHIE-SEVIER SMOKY MTN-SOUTHEAST CARTER- SOUTHEAST GREENE-SOUTHEAST MONROE-SULLIVAN-UNICOI-UNION- WASHINGTON TN-WASHINGTON VA-WEST POLK-WISE- 530 AM EDT (430 AM CDT) WED JUL 14 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST TENNESSEE...SOUTHWESTERN VIRGINIA AND EXTREME SOUTHWESTERN NORTH CAROLINA. .DAY ONE (TODAY AND TONIGHT)... SCATTERED THUNDERSTORMS CAN BE EXPECTED OVER THE AREA IN ADVANCE OF AN APPROACHING COLD FRONT. SOME OF THESE THUNDERSTORMS MAY BECOME SEVERE...WITH DAMAGING WINDS AND LARGE HAIL THE MAIN THREATS. .DAYS TWO THROUGH SEVEN (THURSDAY THROUGH TUESDAY)... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED TODAY. PLEASE STAY TUNED TO NOAA WEATHER RADIO OR VISIT OUR WEBSITE AT WWW.SRH.NOAA.GOV/MRX. MJB
The Northeast Alabama radar (KHTX), 144 km away, was scanning. The volume nearest the first event began at 20:06 UTC.
1 funnel cloud. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Tennessee in 2004Every state in 2004This day in weather historyWarnings in Tennessee, July 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5411156.